Alert archive / Maryland / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 245, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 30, 2016, 9:01 PM EDT for Anne Arundel County, Baltimore County, City of Baltimore, Maryland. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2016, 9:01 PM EDT (01:01 UTC)
- Expired
- Jul 30, 2016, 9:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anne Arundel County, MD, Baltimore County, MD, City of Baltimore, MD
The radar
The Sterling radar (KLWX), 82 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 8:56 PM EDT, 5 minutes earlier.
Area forecast discussion, Jul 30, 8:56 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
856 PM EDT Sat Jul 30 2016
.SYNOPSIS...
A weak front will remain across the area through tonight. An area
of low pressure will track along the front on Sunday. The front
will move southward on Monday, with high pressure building in for
the middle portion of the week.
&&
.NEAR TERM /THROUGH SUNDAY/...
Scattered activity from earlier this afternoon has congealed into
line extending from northeast Maryland to the southwest into south
central VA along a line of surface convergence. At this point,
mostly a flooding threat with PWATs showing on the latest
mesoanalysis of 2.0-2.2 inches over the eastern area. On going
flood warnings to account for the 2-4 inches having been
reported across the area. Expecting these storms to continue
pushing east through the remainder of this evening as the
convergence line moves to the east, lingering to the northeast of
Baltimore into the second half of the night where the best
isentropic lift is expected to persist. Period of dry weather by
daybreak Sunday morning.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Height falls and the passage of the weak surface boundary will be
the features on Sunday. Moisture shouldn't be quite as deep, but
think that there will be enough to initiate at least scattered
convection upon diurnal destabilization. Precipitable water values
seasonable, which means that heavy rain will again be a
possibility. Best convergence likely to be in the east (I-95
corridor).
Gradual drying will occur by Monday. Still have widely scattered
PoPs, as the 500 mb trough axis likely will be primary
instigator, but the time frame will be more limited.
Temperatures will be seasonable through the period. Have not
strayed far from a MOS blend.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Dry conditions expected on Tuesday and Wednesday with surface
ridging and trough aloft. Guidance suggests some afternoon showers
and thunderstorms possible on Wednesday... mainly to the western
part of our CWA. Shortwave trough will keep the chance of showers
and thunderstorms on Thursday and Friday... and then an
approaching front Friday night into Saturday will continue this
trend. High temperatures will be mainly in the 80s and reaching
the 90s Friday and Saturday at some locations.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Varying conditions at all TAF sites this evening with
shower/thunderstorms moving through. Any thunderstorm through 03z
will produce vis less than 1 mile and cigs down to around 1kft.
Otherwise, VFR conditions. Winds generally less than 10 kts,
shifting between southerly and southwesterly flow. Within
thunderstorms, winds northwest with gusts between 20-30 kts.
While residual low level moisture suggests fog will be a
possibility tonight, there are also indications that flow may
turn westerly, with slightly drier air attempting to work east
overnight. For that reason, don't have much in terms of fog
restrictions overnight...just areas of MVFR. If that doesn't work
out, then IFR will be a concern.
Sunday will be unsettled again, but storms should not be as
widespread or as intense. Still a risk of scattered afternoon-
evening storms, with flight restrictions contained within.
Monday will follow the same trend, as storms will be fewer and
weaker.
Mainly VFR conditions expected for Tuesday through Thursday...
with some showers and thunderstorms possible... bringing periods
of sub-VFR conditions.
&&
.MARINE...
Small Craft on the Bay south of Pooles Island as well as the
mouth of the Potomac to account for increased southerly winds. On
top of the gradient winds, there continues to be a threat of
higher winds near thunderstorms. Special Marine Warnings remain likely
this evening.
Thunderstorms will be fewer each day Sunday and Monday. Outside of
thunderstorms, do not see significant winds.
Sub-SCA conditions expected as winds will be below SCA criteria.
Showers and thunderstorms possible over the waters during this
period could bring gusty winds.
&&
.TIDES/COASTAL FLOODING...
Due to an increase in south winds, water levels have risen today.
Water levels range between 3/4 ft to almost 1 ft above
astronomical normals. The lower of the two high tides ongoing now.
A few caution stages threatened, but that's it. However,
departures should remain the same or rise slightly tonight, which
causes concern. Have opted to raise Coastal FLood Advisory for
Anne Arundel and Calvert Counties for the overnight hours.
Tides will need to be monitored next couple of days. The night
time tide cycle will be the one of concern.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until 8 AM EDT Sunday for MDZ014-018.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
ANZ531>534-537-540-541-543.
&&
SYNOPSIS...HTS
NEAR TERM...Sears
SHORT TERM...HTS
LONG TERM...IMR
AVIATION...Sears/IMR/HTS
MARINE...Sears/IMR/HTS
TIDES/COASTAL FLOODING...HTSHazardous weather outlook, Jul 30, 4:58 PM EDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 458 PM EDT SAT JUL 30 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-312100- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 458 PM EDT SAT JUL 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT THUNDERSTORMS WITH HEAVY RAIN REMAIN POSSIBLE THROUGH THIS EVENING...RESULTING IN LOCALIZED FLOODING. THESE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING STRONG WINDS THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-312100- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 458 PM EDT SAT JUL 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT THUNDERSTORMS WITH HEAVY RAIN REMAIN POSSIBLE THROUGH THIS EVENING...RESULTING IN LOCALIZED FLOODING. THESE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING STRONG WINDS THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:36 PM EDT | Special Marine Warning | LWX | 114 min | |
| Jul 30, 8:52 PM EDT | Special Marine Warning | LWX | 83 min | |
| Jul 30, 9:59 PM EDT | Areal Flood Warning | LWX | Culpeper, Rappahannock | 6 hr |
| Jul 31, 4:41 AM EDT | Dense Fog Advisory | LWX | Culpeper, Fauquier, Greene, Madison, Orange, Rappahannock and 6 more | 4 hr |
| Jul 31, 3:52 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 38 min |
| Jul 31, 4:15 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 31, 6:07 PM EDT | Special Marine Warning | LWX | 83 min | |
| Jul 30, 10:20 PM EDT | Areal Flood Warning | LWX | Anne Arundel, Howard, Montgomery, Prince George's | 15 hr |
| Jul 31, 12:59 AM EDT | River Flood Warning | LWX | Montgomery | 10 hr |
| Jul 31, 4:05 AM EDT | Areal Flood Warning | LWX | Howard | 5 hr |
Nearby
Severe Thunderstorm Warnings in Maryland, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.